Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 149, NWS Goodland, KS

July 3, 2000Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2000, 6:54 PM CDT for Hitchcock County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 6:54 PM CDT (23:54 UTC)
Expired
Jul 3, 2000, 7:45 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:20 PM CDTHail 1Trenton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KGLD 032355
SVRGLD
NEC087-040045-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM CDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF TRENTON...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON AT 710 PM CDT
  CULBERTSON AT 720 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

BULLER

LAT...LON 4002 10109 4001 10078 4035 10075 4034 10101

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:42 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 3:42 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUL 3 2000

WILL TAKE DOWN EXCESSIVE HEAT ADVISORY AS HEAT INDEX IS NOT MEETING
CRITERIA.

ASSESSMENT OF FLASH FLOOD POTENTIAL GREATEST PROBLEM TONIGHT.

HAVE LEANED TO ETA WITH KAIN-FRITSCH CONVECTIVE PARAMETERIZATION FOR
THE PACKAGE BASED ON ETA INITIALIZATION.

AT 1950Z TSRA ALREADY FIRING EAST OF BENKELMAN NEBRASKA TO OAKLEY
LINE. ANOTHER NORTH-SOUTH LINE OF TSRA FIRING KLIC TO 25 W KAKO.
EASTERN GROUP SHOWING TENDENCY TO TRAIN IN HIGHER PW VALUE AIR.
FLASH FLOOD GUIDANCE ALREADY AT OR BELOW 2 INCHES IN 3 HRS FOR THE
NORTON...HILL CITY...AND HOXIE AREAS.  WILL ISSUE A FLASH FLOOD
WATCH FOR THE SOUTHEAST GROUP AND ADJUST NORTHWARD IF NEEDED FOR
FORECAST CONTINUITY.

WINDEX PARAMETERS ARE 50 TO 70 KTS OVER THE CWFA AT 19Z.

TSRA IN WEST SHOULD MOVE AT LEAST 60 MILES INTO BEFORE HEATING
SUPPORT IS LOST.  COULD HAVE LOW CLOUDS AND PATCHY FOG ON THE WEST
EDGE OF OUTFLOW FROM STORMS.   MINS NEAR PROGGED DEWPOINTS.

NOT SURE IF ANYTHING WILL FIRE TOMORROW WITH 15/2 PROGGED OVER CWFA
AT 700 MB TUESDAY.  HOWEVER...ETA DID INITIALIZE ABOUT 1.5C TOO
WARM UNDER THE RIDGE...SO WILL TOSS A 20 POP FOR TUESDAY AFTERNOON
AND EVENING.

EXTENDED PROGS FINALLY AGREE ON PUSHING THE 5880 METER 500 MB
HEIGHT CONTOUR WELL BEYOND THE CWFA...AND MEAN LAYER RH VALUES ARE
PROGGED BELOW 40 PERCENT.  WILL AGREE WITH NATIONAL GUIDANCE AND GO
DRY AND HOT.  WILL UNDERCUT MINS SLIGHTLY TO BRING FORECASTS MORE
IN LINE WITH CLIMATOLOGICAL MEAN DIURNAL RANGE.

.GLD...FLASH FLOOD WATCH OVERNIGHT FOR KANSAS COUNTIES EAST OF A
       NORTON TO SCOTT CITY LINE.

ENTWISTLE

In the hours before

Local storm report, Jul 3, 5:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT MON JUL 03 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10 NW ATWOOD              KS   .88 INCH HAIL
07/03/00   RAWLINS                        REPORTED BY PUBLIC.

0315 PM    29 SW ATWOOD              KS   60 MPH TSTM GUST
07/03/00   RAWLINS                        1 T0 2 INCH TREE LIMBS
                                          DOWN.  POWER OUTAGE.
                                          REPORTED BY PUBLIC.

N

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.